Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Have blood in saliva, throat bleeding, feeling lump in the throat. Withdrawal symptoms of smoking? Taking Omeprazole for heart burn

User rating for this question
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2420 Questions
I am 35 years old and I quit smoking two months ago because of sinus and throat issues. I have been on three antibiotics. My sinus issues cleared up, but not my throat. My tonsils feel swollen, I feel a lump in my throat, I have blood in my saliva, my throat bleeds in the mornings in front of my right tonsil and my gums are sensitive. I also had a tiny white line in the back of my throat and tried to scrape it off with my finger and it bled. I have jaw pain on the right back side and my throat hurts there when I press on it. I was also given Omeprazole for heart burn. I went to an ENT and had a CT done and she told me that there is nothing wrong with me and it is all in my head. I also feel a lump in my throat on the right side of my XXXXXXX XXXXXXX I cannot stop stressing out about these symptoms. Are these just symptoms of quitting smoking, or should I see another Doctor? I am afraid another Doctor will read my chart and just think it is all in my head because of what the first ENT reported. Can CT scans pick up all problems or do they miss issues?
Posted Mon, 30 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 9 hours later

Thank you for your query.

1. Blood in the saliva, bleeding from the throat and sensitive gums is usually a sign of Vitamin C deficiency (commonly seen in people who smoke) and sometimes mild infection, lung problems, lymphoid hypertrophy and acid reflux.

2. The benefits of stopping smoking will take many months and years as your body heals itself. Our nasal sinuses are lined by a delicate mucosa (lining) which has microscopic cilia which clear the mucus. This usually gets damaged over the years by smoking. When it recovers, your sinusitis will reduce.

3. Sinusitis may cause a post nasal drip of secretions. This along with acid reflux causes the sensitive throat, pain and lump in throat sensation.

4. Since your CT and ENT examination is normal, there is no cause for worry. You may insist on a videolaryngoscopy, barium swallow study, chest x-ray and a follow up every six months. After 5 years of stopping smoking, your risk of smoking elated problems reduces to that of a non-smoker.

5. I also recommend that you should start with medication to control your symptoms. A combination of an anti-allergic and a leukotriene antagonist (like monteleukast) with a steroid nasal spray and regular steam inhalation for two weeks should be given. Vitamin C supplementation, preferably from natural sources will be of immense help to you.
Anti reflux medication takes 6 to 8 weeks to relieve acidity symptoms. Too many antibiotics may destroy the normal gut bacteria, worsening your symptoms.

You may consider a second opinion from an ENT surgeon to streamline the necessary test and prescribe you the aforementioned medications.

6. It is good to hear that you have stopped smoking. At your age, nothing serious is expected.

I hope I have answered your query. If you have any further questions I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor